Lopinavir/Ritonavir COVID-19 Treatment Linked to Bradycardia
Patients with bradycardia were older, had increased RTV concentration at 72 hours, lower lymphocytes
FRIDAY, July 17, 2020 (HealthDay News) -- Lopinavir/ritonavir (LPV/RTV) treatment of COVID-19 is associated with an increased risk for bradycardia, according to a study published online July 9 in Circulation: Arrhythmia and Electrophysiology.
Christophe Beyls, M.D., from Amiens University Hospital in France, and colleagues examined the risk for bradycardia for COVID-19 patients treated with LPV/RTV. Forty-one patients admitted to the intensive care unit with a positive COVID-19 test received LPV/RTV twice daily for 10 days. Patients were classified according to presence of bradycardia and were compared.
Nine patients experienced bradycardia, eight with sinus bradycardia and one with third-degree atrioventricular block. The researchers found that causality may be considered because bradycardia occurred at least 48 hours after initiation of LPV/RTV and resolved after discontinuation or dose reduction of LPV/RTV. In addition, there was no alternative cause identified. Patients with bradycardia were older, had higher RTV plasma concentration at 72 hours, and had a reduced lymphocyte count. RTV plasma concentration, LPV plasma concentration, and mean heart rate at day 3 were not correlated. In the first 48 hours after LPV/RTV administration, no patient had bradycardia.
"One hypothesis is that the inflammatory damage associated with COVID-19 increases intestinal absorption of RTV/LPV in elderly patients and [increases] the risk of bradycardia," the authors write. "Nevertheless, bradycardia could be a sign of severe cardiological or neurological impairment since it is associated with lymphopenia that seems to reflect the severity of COVID-19 infection."